Mother Saves Her Son From Overdose Thanks To Pilot Program15:21
Download

Play
A tube of Naloxone Hydrochloride, also known as Narcan, is shown for scale next to a lipstick container. (AP)
A tube of Naloxone Hydrochloride, also known as Narcan, is shown for scale next to a lipstick container. (AP)

Here in Massachusetts, doctors are crediting a new pilot program with a recent drop in some drug overdose deaths.  The program, started by the Massachusetts Department of Public Health and now used in over 15 states, uses Naloxone, which is injected into overdosing addicts. Doctors say it reverses or halts the effects of heroin and other opiates.

In 2006 it became available as a nasal spray and last year the FDA held hearings to consider whether it should be sold over the counter. That year Massachusetts and several other states began distributing an emergency kit including Naloxone to those most likely to see an overdose: outreach workers, shelters, drug users and parents.

The Boston Globe reports that the program is credited with reversing more than 1,800 overdoses from heroin, prescription painkillers and other opiates.

The kit helped one mother, who two years ago used the nasal spray to save her son from a heroin overdose. She told Here & Now's Robin Young that she wonders why more parents don't know about it.

"They have lived in fear of overdosing and sometimes their kids have overdosed and I am so shocked that there's not more known," she said.

The mother wishes to remain anonymous.

Guests:

  • Dr. Alexander Walley, Boston University
  • Massachusetts mother who administered it to her child (she wishes to remain unnamed)

This segment aired on May 7, 2013.

Support the news

+Join the discussion
TwitterfacebookEmail

Support the news